Letters to the Editor

Thrombophlebitis: A Common Complication of Amiodarone



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2004 Oct 15;70(8):1448.

to the editor: I read with interest the excellent article1 by Dr. Siddoway on the clinical use of the antiarrhythmic drug amiodarone (Cordarone) that appeared in the December 1, 2003, issue of American Family Physician. The author clearly presented the effectiveness and adverse effects related to this therapy that has been used intravenously or orally to convert and prevent recurrences of cardiac arrhythmias. However, there was no mention in the article1 of thrombophlebitis, a common complication associated with intravenous amiodarone.2

Recent studies3 have reported rates of phlebitis as high as 16 percent with the intravenous administration of amiodarone. A meta-analysis4 of 18 randomized controlled trials studying intravenous amiodarone to convert atrial fibrillation reported an 8 percent rate of phlebitis among the 550 patients who received amiodarone. In this systematic review,4 phlebitis was the most common adverse effect of the drug, followed by bradycardia (4 percent of patients) and hypotension (2 percent of patients).

Thrombophlebitis usually occurs when high doses of amiodarone are infused over a long period in peripheral veins. Thus, to avoid this side effect, the drug should be administered in a peripheral vein for a maximum of 24 hours. Afterwards, the drug must be used orally or a central vein access should be considered.5 By following these precautions, this minor but frequent complication can be avoided.

REFERENCES

1. Siddoway LA. Amiodarone: guidelines for use and monitoring. Am Fam Physician. 2003;68:2189–96.

2. Aravanis C. Acute thrombophlebitis due to IV use of amiodarone. Chest. 1982;82:515–6.

3. Vardas PE, Kochiadakis GE, Igoumenidis NE, Tsatsakis AM, Simantirakis EN, Chlouverakis GI. Amiodarone as a first-choice drug for restoring sinus rhythm in patients with atrial fibrillation: a randomized, controlled study. Chest. 2000;117:1538–45.

4. Hilleman DE, Spinler SA. Conversion of recent-onset atrial fibrillation with intravenous amiodarone: a meta-analysis of randomized controlled trials. Pharmacotherapy. 2002;22:66–74.

5. Faniel R, Schoenfeld P. Efficacy of i.v. amiodarone in converting rapid atrial fibrillation and flutter to sinus rhythm in intensive care patients. Eur Heart J. 1983;4:180–5.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article